“Overreaction” to Oxaliplatin Hypersensitivity Reactions

TON - September 2016, Vol 9, No 5 - Supportive Care
Caroline Helwick

San Francisco, CA—A review of the incidence and management of hypersensitivity reactions to oxaliplatin revealed that many patients are unnecessarily taken off this important drug. Most reactions are mild, and most patients can be successfully rechallenged with the drug, according to a study presented at the 2016 Gastrointestinal Cancers Symposium by Kelly Markey, PharmD, of Moffitt Cancer Center, Tampa, FL.

The incidence of hypersensitivity reactions to oxaliplatin is approximately 10%, and only about 3% are serious (grade 3 or 4). Information about the treatment course of patients having these reactions has been limited to small case series, with little data on the success of rechallenging them, according to Dr Markey.

Empirically, premedications such as steroids and antihistamines are used to prevent or minimize hypersensitivity to oxaliplatin, and desensitization protocols can also be beneficial.

To better understand the frequency of hypersensitivity reactions and determine whether such patients can successfully receive oxaliplatin, Dr Markey and her colleagues retrospectively reviewed the management of 44 patients with gastrointestinal malignancies who experienced a hypersensitivity reaction to oxaliplatin. The 44 patients primar­ily had cancer of the colon (80%), but also of the esophagus, pancreas, and rectum. The most common regimen was FOLFOX (84%).

“We did this study after observing that we had patients referred to us who had experienced a reaction to oxaliplatin and had the drug dropped from their treatment regimen. Their clinicians tended to consider it an allergy and not give the drug anymore. This was unfortunate, considering how important oxaliplatin is in colorectal cancer regimens,” Dr Markey said in an interview with The Oncology Nurse-APN/PA.

The researchers recorded these reactions and whether patients were rechallenged with oxaliplatin in a subsequent infusion; whether the infusion rate was extended (and if so, by how long); whether additional premedications were given; and whether a desensitization protocol was used. “We hypothesized that hypersensitivity reactions to oxaliplatin are mild to moderate, and that these patients can be successfully rechallenged more than 50% of the time with the use of supportive care medications and alterations of the infusion rate of oxaliplatin,” she said.

“Our retrospective evaluation showed the majority of patients’ reactions to oxaliplatin were mild to moderate in severity and patients could be rechallenged with subsequent courses of therapy,” Dr Markey reported.

The researchers characterized 82% of the reactions as grade 1 or 2, and nurses were able to rechallenge 66% of the patients. Of those rechallenged, 61% received 3 or more additional infusions, 46% received 5 or more, and 14% received at least 10.

The nursing team added additional premedications, such as histamine antagonists, slowed the rate of infusion, and desensitized some patients by lengthening the duration of the infusion and giving small amounts of the drug until therapeutic doses were reached, Dr Markey said.

Dr Markey added that not all patients can or should be rechallenged, noting that for high-grade reactions “the risk of rechallenging could outweigh the potential benefits.”

Source: Markey K, Gatewood T, Valone T, et al. Evaluation of hypersensitivity reactions to oxaliplatin in gastrointestinal malignancies. Abstract 709.

Related Items
A Taxing Consequence: Taxane Acute Pain Syndrome
Mark L. Zangardi, PharmD, BCOP
JHOP - June 2017 Vol 7, No 2 published on May 30, 2017 in Supportive Care, Symptom Management Overview
Helping Adolescents and Young Adults Confront Mortality
Meg Barbor, MPH
TON - May 2017, Vol 10, No 3 published on May 17, 2017 in Supportive Care
The Emerging Conversation About Physician-Assisted Death
Meg Barbor, MPH
TON - May 2017, Vol 10, No 3 published on May 17, 2017 in Supportive Care
EGFR Inhibitor–Associated Papulopustular Rash
Donald C. Moore, PharmD, BCPS, BCOP
JHOP - March 2017 Vol 7, No 1 published on March 13, 2017 in Supportive Care
Barriers to Initiating Oral Oncolytics by Specialty Pharmacy or Payers Can Affect Patient Outcomes
Leslie Wyatt
In the News: Oncology - February 2017 published on February 15, 2017 in Supportive Care
NCCN Campaign May Prevent Fatal Medication Errors by Targeting Vincristine Preparation
Caroline Helwick
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Best Practices
Toxicities Associated with Targeted Therapy and Immunotherapy Underreported in Published Studies
Alice Goodman
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
High Rates of Vancomycin-Resistant Enterococci Bacteremia Observed in Patients Receiving Allogeneic Hematopoietic Stem-Cell Transplant
Caroline Helwick
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
Cognition and Depression Impact Adherence in Elderly Patients Taking Oral Anticancer Drugs
Alice Goodman
TOP - February 2017, Vol 10, No 1 published on February 1, 2017 in Supportive Care
Toxicities Associated with Targeted Therapy and Immunotherapy Underreported in Published Studies
Alice Goodman
TON - January 2017, Vol 10, No 1 published on January 12, 2017 in Supportive Care
Last modified: September 14, 2016